New York, 2018Flash Flooding in New York, August 12, 2018
August 12, 2018 · NWS OKX · 9 events in 2 counties and zones
A weak disturbance just north of a stalled stationary boundary provided a focusing mechanism for heavy rainfall that resulted in isolated flash flooding across parts of Long Island. In an environment with precipitable water values around two inches, rainfall amounts ranged from 1-3 across much of Nassau and Suffolk counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance just north of a stalled stationary boundary provided a focusing mechanism for heavy rainfall that resulted in isolated flash flooding across parts of Long Island. In an environment with precipitable water values around two inches, rainfall amounts ranged from 1-3 across much of Nassau and Suffolk counties. In Suffolk County, a CWOP station reported 2.79 of rain in Mastic Beach, while in Nassau County a 2.15 of rain was reported in North Bellmore via social media.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 12, 3:00 AM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 12, 3:00 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service New York NY
400 AM EDT Sun Aug 12 2018
.SYNOPSIS...
A frontal boundary remains stalled near the area with waves of low
pressure riding along it through early next week. This boundary
pushes to the south Wednesday and Wednesday night as a cold front
approaches from the north, then stalls out over the area into
Friday. Another cold front crosses the area Friday night, followed
by high pressure building in next Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Great Lakes trough will continue to amplify southward down the
Appalachians, with upper low closing off over the Ohio Valley.
Meanwhile, western Atlantic ridging builds a bit into New England
with slight rising heights across the region today.
At the surface, fairly good agreement in the weak stationary
boundary over the region sinking south of the region early this
morning, as ridging builds slightly into New England. This will
advect in a slightly drier airmass into the region 1.75 PWAT vs
2.00+" today.
As a result, heavy rain and flash flood focus/trigger is not clear
today. Although weak mid-level vorts are noted riding into the
region around the upper low, and currently in wv imagery, no
organized approaching shortwave is evident until perhaps this
evening across NW zones.
With a moist but still marginally unstable airmass across the
region, the threat for today appears to be for diurnal
scattered shower and thunderstorm activity along any weak
surface boundaries (sea-breeze, outflow, etc). Slow storm
motion in this environment presents a localized threat for flash
flooding. Highest threat for an organized showers/storm may be
across the NW hills late today into this evening with shortwave
approach and sea-breeze boundary in vicinity.
There is a slight to moderate risk for rip current development
today, due to several 1 to 2 ft e/se swell components.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Models continue in good agreement with the closed upper low,
centered near the Oh/Pa border, ever so slowly drifting eastward
through the period. At the surface, the stationary boundary appears
to remain se of the region tonight into Monday morning, perhaps
working back north towards southern portions of the region Monday
afternoon/evening.
Although mid-level heights begin to lower with signals for an
increasing number of weak shortwaves moving through western
portions of the region during this period, the focus for
organized heavy rain and flash flood is a bit uncertain.
First shortwave appears to approach this evening, which could
support some scattered shower/tstms activity across the NW hills.
Waning diurnal instability will likely let this activity diminish
late in the evening.
Expectation for Monday, would be for at least scattered shower
and thunderstorm activity in a 1+ STD PWAT and marginally
unstable atmosphere to develop/move across Western portions of
the Tri- State region as weak shortwaves rotate through.
Potentially, this activity could be more widespread depending on
proximity of the surface boundary to the region.
There is a moderate risk for rip current development Monday,
due to a developing 3 ft southerly swell components.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A closed 850-500 hPa low slowly tracks from the Central Appalachians
Monday Night to far eastern Canada by Wednesday evening, as it
slowly lifts northeast and opens. With southerly low-mid level flow
will build the moist airmass over the area (precipitable waters
around 2 standard deviations above normal). Shortwaves rotating
around the closed low will act on this moisture, producing locally
heavy rainfall at times into Tuesday. Refer to the hydrology section
of the AFD for details on amounts and any impacts.
Lows Monday night near to slightly above normal and highs on Tuesday
near normal.
The closed low tracks over the area as it begins to open, Tuesday
and Tuesday night, then exits to the east on Wednesday as a trough.
As a result, should see decreasing coverage and intensity of
precipitation from Tuesday through Wednesday, with dry conditions
expected by Wednesday evening.
Northern stream ridging builds over the area Wednesday night, and it
should be dry as a result.
Models then differ on the handling and/or timing of shortwave energy
Thursday-Saturday. Given no clear consensus, went with a blended
approach. So bring in mainly slight chance pops Thursday afternoon
and night and mainly chance pops Friday and Friday night. Given some
uncertainty exactly how fast a northern stream trough exits to the
east on Saturday, have slight chance pops then as well.
Temperature should run above normal Tuesday night-Friday night, then
near to slightly above normal on Saturday.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
A stationary front and weak low pressure center will be nearby
today.
Mostly VFR with some MVFR across the terminals. Sct showers in
the area through the morning, becoming more numerous this
afternoon. Timing and placement confidence not high enough to
include prevailing showers in TAFs. CHC TSTM as well, but again
not enough confidence to include in forecast.
.OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY...
.Sunday Night-Monday...MVFR or lower in showers and possible
thunderstorms. Local IFR possible.
.Tuesday-Wednesday...MVFR or lower possible with a chance of
showers and thunderstorms.
.Thursday...VFR. Chance of showers and thunderstorms late.
&&
.MARINE...
Sub SCA conditions will continue through the midweek period as
a stationary front remains in the vicinity of the forecast
waters. A light pressure gradient will be over the waters
around Long Island from Monday through Thursday, with winds
around 10 kt or less. With no significant swells expected, seas
on the coastal ocean waters should remain below 5 ft and on the
coastal ocean waters 1 ft or less Monday through Thursday as
well.
&&
.HYDROLOGY...
Scattered slow moving heavy showers and/or thunderstorms
present a localized risk for 1 to 2 inch/hr rainfall rates and
flash flooding this afternoon into early evening. This potential
continues Monday into Tuesday.
Due to the recent heavy rainfall, the fast reacting creeks,
stream and small rivers of NE NJ and the Lower Hud Valley will
be especially vulnerable to rapid rises and flash flooding.
Elsewhere, urban and poor drainage flooding will be the primary
threat, with a localized flash flood threat.
Additional rainfall is possible from late Thursday into early
Saturday. At this time, it is too early to specify how much rain
could fall, and what any possible impacts could be.
&&
.TIDES/COASTAL FLOODING...
For tonight, tide levels are expected to be about a tenth of a foot
less than those of the previous high tide cycle. However, continue
to expect a similar result in terms of forecast tide levels around
the time of high tide tonight. The south shore bays of Queens,
southern Nassau, and portions of western LI sound should reach or
slightly exceed minor coastal flooding benchmarks. Coastal flood
advisory remains in effect.
Other adjacent waters like the NY Harbor and Northern Nassau and
Northwest Suffolk shorelines of LI Sound will see water levels just
touching minor coastal flood benchmarks tonight. As such, coastal
flood statements remain in effect for these locations.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Advisory from midnight tonight to 2 AM EDT
Monday for CTZ009.
NY...Coastal Flood Advisory from midnight tonight to 2 AM EDT
Monday for NYZ071.
Coastal Flood Advisory from 8 PM this evening to midnight EDT
tonight for NYZ178-179.
NJ...None.
MARINE...None.
&&
SYNOPSIS...Maloit/NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...Maloit
AVIATION...JC
MARINE...Maloit/NV
HYDROLOGY...Maloit/NV
TIDES/COASTAL FLOODING...PW
EQUIPMENT...Hazardous weather outlook, Aug 12, 3:03 AM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
403 AM EDT Sun Aug 12 2018
CTZ005>008-010>012-NJZ002-004-006-103>108-NYZ067>070-072>075-078>081-
176-177-130815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-
403 AM EDT Sun Aug 12 2018
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Scattered slow moving heavy showers and/or thunderstorms
present a localized risk for 1 to 2 inch/hr rainfall rates and
flash flooding this afternoon into early evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered slow moving heavy showers and/or thunderstorms
present a localized risk for 1 to 2 inch/hr rainfall rates and
flash flooding Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ009-NYZ071-130815-
Southern Fairfield-Southern Westchester-
403 AM EDT Sun Aug 12 2018
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM
EDT MONDAY...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Scattered slow moving heavy showers and/or thunderstorms
present a localized risk for 1 to 2 inch/hr rainfall rates and
flash flooding this afternoon into early evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered slow moving heavy showers and/or thunderstorms
present a localized risk for 1 to 2 inch/hr rainfall rates and
flash flooding Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ178-179-130815-
Southern Queens-Southern Nassau-
403 AM EDT Sun Aug 12 2018
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Scattered slow moving heavy showers and/or thunderstorms
present a localized risk for 1 to 2 inch/hr rainfall rates and
flash flooding this afternoon into early evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered slow moving heavy showers and/or thunderstorms
present a localized risk for 1 to 2 inch/hr rainfall rates and
flash flooding Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-130815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
403 AM EDT Sun Aug 12 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Flash Flood, Suffolk
- When
- August 12, 5:58 AM EST to 6:30 AM EST
- Where
- Suffolk County, 0.61 mi NE of Moriches to 0.57 mi NW of Center Moriches
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.805, -72.811
A basement on Frowein Road in Center Moriches was flooded.
Flash Flood, Suffolk
- When
- August 12, 6:00 AM EST to 6:30 AM EST
- Where
- Suffolk County, 1.24 mi ESE of Shirley to 1.06 mi ESE of Shirley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.772, -72.849
Monroe Drive in Mastic Beach was impassable due to flooding.
Flash Flood, Suffolk
- When
- August 12, 6:00 AM EST to 6:30 AM EST
- Where
- Suffolk County, 0.84 mi S of Quiogue to 1 mi S of Quiogue
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.818, -72.630
A basement was flooded on Main Street in Westhampton Beach due to heavy rain.
Flash Flood, Nassau
- When
- August 12, 11:46 AM EST to 1:07 PM EST
- Where
- Nassau County, 0.4 mi SW of North Bellmore to 0.37 mi SW of North Bellmore
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.696, -73.556
People were trapped in cars at the intersection of Bellmore Avenue and Decatur Avenue in Bellmore due to flooding.
Flash Flood, Nassau
- When
- August 12, 11:57 AM EST to 1:07 PM EST
- Where
- Nassau County, 0.67 mi S of North Bellmore to 0.64 mi S of North Bellmore
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.690, -73.552
People were trapped in cars at the intersection of Shaw Drive and Jerusalem Avenue in North Merrick due to flooding.
Flash Flood, Nassau
- When
- August 12, 11:58 AM EST to 1:07 PM EST
- Where
- Nassau County, 0.2 mi WNW of North Bellmore to 0.19 mi W of North Bellmore
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.701, -73.554
People were trapped in cars at the intersection of North Jerusalem Road and Ennabrock Road in East Meadow due to flooding.
Flash Flood, Nassau
- When
- August 12, 12:00 PM EST to 1:07 PM EST
- Where
- Nassau County, 0.43 mi WSW of Baldwin to 1.14 mi S of Malverne
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.647, -73.637
Intersections in the village of Rockville Center were under moving water.
Flash Flood, Nassau
- When
- August 12, 12:20 PM EST to 1:07 PM EST
- Where
- Nassau County, 0.49 mi NNE of North Bellmore to 0.75 mi W of North Bellmore
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.706, -73.546
Major flooding was reported on many streets in North Bellmore after 2.05 inches of rain in 40 minutes. The fire department was responding to multiple rescues from vehicles.
Flash Flood, Nassau
- When
- August 12, 12:37 PM EST to 1:07 PM EST
- Where
- Nassau County, 1.31 mi WSW of North Bellmore to 0.12 mi WSW of North Bellmore
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.694, -73.574
North Jerusalem Avenue was flooded with 8-10 inches of standing water in East Meadow.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, August 12, 20181 death · $15,000 · 2 events
- Damaging Winds in Texas, August 12, 2018$1.0 million · 2 events
- Dust Storm and Damaging Winds in Arizona, August 12, 2018$235,000 · 63 kt wind · 24 events
- Flash Flooding in Texas, August 12, 20183 injured · $100,000 · 5 events
- Hail and Damaging Winds in Virginia, August 12, 2018$141,000 · 1.25 in hail · 19 events
- Flash Flood and Hail in Mississippi, August 12, 2018$98,000 · 50 kt wind · 8 events
- Flash Flooding in Arizona, August 12, 2018$50,000 · 3 events
- Damaging Wind in Georgia, August 12, 2018$50,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 12, 2018$42,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 12, 20181.75 in hail · 26 events
- Flooding in Virginia, August 12, 201813 events
- Damaging Winds in Texas, August 12, 201856 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779809, 779812, 779813, 779814, 779815, 779816, 779834, 779839, 779843.